Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 127, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 27, 2003, 2:37 PM EDT for Athens County, Ohio. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2003, 2:37 PM EDT (18:37 UTC)
- Expired
- Aug 27, 2003, 3:00 PM EDT
- In force
- 23 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Athens County, OH
The radar
The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 2:05 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2457 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 271837 SVRRLX OHC009-271900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 236 PM EDT WED AUG 27 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ATHENS COUNTY IN SOUTHEAST OHIO... * UNTIL 300 PM EDT... * AT 227 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM DEVELOPING NEAR ATHENS IN ATHENS COUNTY. THIS STORM WILL BE MOVING EAST AT 30 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...COOLVILLE. --CALL TO ACTION--THE STORMS THIS AFTERNOON HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3929 8218 3917 8202 3918 8175 3936 8193 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:32 PM EDT, 5 minutes earlier.
Area forecast discussion, Aug 27, 2:32 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 232 PM EDT WED AUG 27 2003 ********************************************************************* 232 PM EDT WED AUG 27 2003 UPDATING ZONES FOR SEVERE THUNDERSTORM WATCH 901. .RLX... WV...SEVERE THUNDERSTORM WATCH UNTIL 700 PM ALONG AND NORTH OF I-64. VA...NONE. KY...NONE. OH...SEVERE THUNDERSROM WATCH UNTIL 700 PM FOR ALL SOUTHEAST OHIO COUNTIES. CL ********************************************************************* 1020 AM EDT WED AUG 27 2003 ONLY REAL CHANGE FOR THE AFTERNOON WILL BE TO ADD SLIGHT CHANCE TO AREAS ALONG AND SOUTH OF I-64. FEEL THAT WITH OUTFLOW BOUNDARIES FLYING AROUND FROM MORNING CONVECTION...PLUS A WEAKER CAP...STORMS CANNOT BE RULED OUT ANYWHERE TODAY. TEMPS LOOK OK...BUT DID OPEN UP A FEW RANGES IN THE LOWLANDS. CRW ALREADY TO 80. 90 STILL LOOKS GOOD FOR A HIGH...AT LAST...UNLESS MORE CLOUDS FORM OR A SHOWER HITS THE AIRPORT. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. CL ********************************************************************* 315 AM EDT WED AUG 27 2003 TODAY AND TONIGHT... DUE TO SUPERCOMPUTER PROBLEMS TRADITIONAL MODELS WERE NOT RUN TONIGHT BUT RATHER THE MM5 IN PLACE OF ETA AND UKMET IN PLACE OF GFS. LATEST SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY ACROSS SOUTHEAST IOWA BACK THROUGH NORTHERN ILLINOIS INTO SOUTHERN MICHIGAN. THIS IS FURTHER NORTH THAN PREVIOUS MODELS PLACED IT AND THERE IS NOT MUCH FORCING TO PUSH IT VERY FAR SOUTH DURING DAY FROM WHAT I SEE. HOWEVER...MODELS CONTINUE TO SHOW THIS FRONT MOVING INTO OUR NORTHERN FORECAST AREA BY LATE AFTERNOON. AM A BIT SKEPTICAL THAT IT WILL ACTUALLY MAKE IT THAT FAR SOUTH BUT WITH OUTFLOW BOUNDARIES LEFTOVER FROM TONIGHTS CONVECTION AND WEAKENING OF THE CAP ACROSS THE NORTH...HAVE KEPT CHANCE POPS ACROSS NORTH. THINKING PRECIP WILL BE MAINLY IN LATE AFTERNOON AS CAP WEAKENS AND PEAK HEATING OCCURS WITH ADDITIONAL SUPPORT FROM APPROACHING FRONT. ORIENTED POPS NORTH TO SOUTH PARALLEL TO CAP AND KEPT PRECIP CONFINED TO NORTH OF HTS-CRW-BKW LINE. AS LATE AFTERNOON/EVENING CONVECTION FIRES AND FRONT SLIPS SOUTH...GRADUALLY INCREASE POPS FURTHER SOUTH AND CARRY CHANCE OVERNIGHT EVERYWHERE. THINK TEMPERATURES TODAY WILL AGAIN BE VERY WARM IN THE HTS-CRW CORRIDOR AND CHARLESTON COULD FINALLY HIT THE ELUSIVE 90 DEGREE MARK. THURSDAY THROUGH TUESDAY... AVAILABLE EURO AND NOGAPS MODELS CONTINUE THE TREND OF INITIAL FRONT EITHER WASHING OUT OR LIFTING BACK NORTH EARLY THURSDAY. SMALL CHANCE OF CONVECTION IS STILL THERE THURSDAY AND FRIDAY WITH POSSIBLE LEFT OVER BOUNDARIES IN THE MOIST AND CONDITIONALLY UNSTABLE ATMOSPHERE. MODELS ALSO CONTINUE THE TREND OF MOVING NEXT MUCH STRONGER COLD FRONT INTO THE REGION FRIDAY NIGHT AND SATURDAY...AND THEN HANGING AROUND INTO EARLY NEXT WEEK AS FLOW ALOFT BECOMES PARALLEL TO THE FRONT. SO A WET WEEKEND INTO EARLY NEXT WEEK STILL LOOKS VALID WITH HEAVY RAINS POSSIBLE. FRONT SHOULD OOZE THROUGH MOST OF THE AREA BY SUNDAY BEFORE STALLING...WITH MUCH COOLER TEMPERATURES BEHIND THE FRONT. SINCE SCENARIO HAS NOT REALLY CHANGED...LITTLE CHANGE TO TEMPERATURE FORECASTS. HC/JMV ********************************************************************* 935 PM EDT TUE AUG 26 2003 WILL UPDATE FOR WINDS TONIGHT AND SEVERE THUNDERSTORM WATCH. RPY ********************************************************************* 420 PM EDT TUE AUG 26 2003 UPDATING TO REMOVE SEVERE THUNDERSTORM WATCH FROM EXTREME NORTHWEST COUNTIES. CL ********************************************************************* 332 PM EDT TUE AUG 26 2003 TONIGHT AND WEDNESDAY... WATCH CONTINUES TILL 6PM THIS EVENING...ONLY EXPECT A FEW STORMS AT MOST ACROSS THE WATCH AREA. HEIGHTS BEGIN TO FALL OVERNIGHT AS FRONTAL BOUNDARY SINKS VERY SLOWLY SOUTHWARD. MCS SYSTEMS THAT MISSED US LAST NIGHT MAY SCRAPE OUR NORTHERN COUNTIES TONIGHT...STICKING WITH CHANCE POPS TO THE NORTH AND SLIGHT CHANCE TO THE SOUTH. WOULD EXPECT SEVERE THREAT TO DIMINISH WITH STABILIZATION OVERNIGHT. AS BOUNDARY SINKS SOUTH ON WEDNESDAY PRECIP CHANCES WILL FOLLOW IT. CAP WEAKENS TOMORROW AND LOOKS TO BREAK TOMORROW AFTERNOON ACROSS ALL AREAS. WILL KEEP SLIGHT CHANCE IN THE FAR SOUTH AND A 30 OR 40 POP ELSEWHERE. SEVERE POTENTIAL TOMORROW REMAINS...ESPECIALLY ACROSS THE NORTH...WITH HIGH INSTABILITY AND DECENT WIND SHEAR. TEMP GRIDS MAINLY JUST TWEAKED...DECENT AGREEMENT WITH MOS AND ISC. WEDNESDAY NIGHT THROUGH FRIDAY NIGHT... MODELS CONTINUE TO SHOW WEAK FRONTAL BOUNDARY WEAKENING ACROSS NRN WV AND SE OH THURSDAY MORNING. THE FRONT SHOULD THEN WEAKEN AS THE NEXT SYSTEM FROM THE PLAINS MOVES EASTWARD INTO THE GREAT LAKES LATE THURS NIGHT INTO EARLY FRI MORNING. THE WARM FRONT SHOULD REFORM NORTHWARD. FOR THURSDAY...MOISTURE SHOULD BE DEEPER FROM HTS AND CRW SWD. THUS WOULD EXPECT A BETTER CHANCE FOR DIURNAL SHOWERS IN THAT AREA WHILE FURTHER NORTH...A LITTLE DRIER AIR ALOFT MAY HELP KEEP SHOWERS MORE ISOLATED. BY FRIDAY...NEXT SYSTEM BEGINS TO APPROACH WITH DEEPER MOISTURE MOVING UP FROM THE SOUTH. BUT WITH THE FRONT STILL TO THE WEST...LIFTING MECHANISM IS STILL ABSENT FOR ORGANIZED CONVECTION. STILL EXPECT DECENT DIURNAL SHOWER AND THUNDERSTORMS HOWEVER. THE MODEL DO DIFFER A LITTLE ON THE TIMING OF THE FRONT FOR FRIDAY AND FRIDAY NIGHT. THE GFS IS VERY AGGRESSIVE AND LOOKS TO BE ON THE FAST SIDE BY 6 TO 12 HOURS. THE ETA TIMING AT 84 HOURS LOOKS A LITTLE BETTER. FOR TEMPERATURES...GUIDANCE FAIRLY WELL CLUSTER AROUND PREVIOUS FORECAST NUMBERS...THUS VERY LITTLE CHANGED IN TEMPERATURES THROUGH FRIDAY. THE MAV NUMBERS WERE PREFERRED OVERALL. FOR FRIDAY DID RAISE VALUES CLOSER TO GUIDANCE...BUT WILL HAVE TO WATCH CLOUD DEVELOPMENT AS IT COULD BE COOLER. FOR FRIDAY NIGHT...KEEP READINGS ABOVE GUIDANCE WITH SLOWER FRONTAL TIMING. SATURDAY THROUGH TUESDAY... RIDGING OVER ATLANTIC OFF SE COAST ALONG WITH TROUGH DROPPING DOWN IN CENTRAL U.S. WILL MEAN ONLY A SLOW EASTWARD PROGRESSION OF THE FRONTAL SYSTEM. DONT EXPECT THE FRONT TO PUSH THROUGH OUR REGION UNTIL MONDAY AS THE WAVE MOVES BY. AFTER FRONTAL PASSAGE LONG WAVE STILL WELL TO THE WEST WHICH WILL HOLD THE FRONT ALONG THE EAST COAST TUESDAY STILL KEEPING A CHANCE OF PRECIPITATION OVER AND EAST OF MOUNTAINS THEN. CL/ESS/AAR *********************************************************************
Hazardous weather outlook, Aug 27, 5:10 AM EDT, 9 hours 27 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-271500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 510 AM EDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN WEST VIRGINIA AND SOUTHEAST OHIO. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...ALTHOUGH LARGE HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN... A COLD FRONT WILL STALL OUT ACROSS THE REGION SATURDAY THROUGH MONDAY. THIS WILL ALLOW FOR TRAINING OF SHOWERS AND THUNDERSTORMS OVER THE SAME AREAS...WHICH COULD ULTIMATELY LEAD TO SOME FLOODING PROBLEMS. THE MAIN THREAT AREAS WILL BE SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA. COLEMAN
In the hours before
Special weather statement, Aug 27, 8:54 AM EDT, 5 hours 43 minutes before
WVZ032-271330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 854 AM EDT WED AUG 27 2003 AT 854 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM WILL BE MOVING FROM WEST TO EAST THROUGH TAYLOR COUNTY UNTIL AROUND 9:30 AM. HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THIS THUNDERSTORM. BRIEF DRAINAGE PROBLEMS CAN BE EXPECTED WHERE THE RAIN IS THE HEAVIEST. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 27, 12:39 PM EDT, 1 hour 58 minutes before
OHZ066-067-075-076-271800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1239 PM EDT WED AUG 27 2003 AT 1240 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY STRONG THUNDERSTORMS PASSING SOUTH OF COLUMBUS OHIO. THESE THUNDERSTORMS ARE VERY STRONG PRODUCING SEVERE WEATHER INCLUDING WINDS IN EXCESS OF 50 MPH AND LARGE HAIL. THIS COMPLEX OF STORMS WILL BE APPROACHING PERRY AND ATHENS COUNTIES IN OHIO AFTER 1:30 PM AND SHOULD MOVE INTO MORGAN AND WASHINGTON COUNTIES AFTER 2 PM. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 27, 1:56 PM EDT, 41 minutes before
OHZ084-271815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 156 PM EDT WED AUG 27 2003 AT 156 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM...8 MILES NORTHWEST OF MCARTHUR...MOVING EAST AT 20 MPH THROUGH VINTON COUNTY. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THIS THUNDERSTORM. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 27, 2:04 PM EDT, 33 minutes before
OHZ067-271845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 204 PM EDT WED AUG 27 2003 AT 200 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG THUNDERSTORM ACTIVITY IN AND WEST OF MORGAN COUNTY. THESE STORMS CAN BE EXPECTED TO PRODUCE HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Local storm report, Aug 27, 2:15 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
215 PM EDT WED AUG 27 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
205 PM SOMERSET OH 1.00 INCH HAIL
08/27/03 PERRY 159 PM AND 214 PMSpecial weather statement, Aug 27, 2:30 PM EDT, 7 minutes before
OHZ086-WVZ007-271915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 230 PM EDT WED AUG 27 2003 AT 230 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM NORTH OF GALLIPOLIS MOVING EAST AT 30 MPH. THIS STORM WILL BE MOVING THROUGH MASON COUNTY WEST VIRGINIA BETWEEN 2:45 AND 3:15 PM. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THE THUNDERSTORMS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT WEDNESDAY EVENING FOR KENTUCKY AND SOUTHEAST OHIO AND WEST VIRGINIA.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 1:38 PM EDT | Severe Thunderstorm Warning | RLX | Perry | 37 min |
| Aug 27, 2:22 PM EDT | Severe Thunderstorm Warning | RLX | Morgan | 23 min |
| Aug 27, 3:12 PM EDT | Severe Thunderstorm Warning | RLX | Washington | 33 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.